A general mass‐conservative numerical solution for the unsaturated flow equation

Michael Anthony Celia, Efthimios T. Bouloutas, Rebecca L. Zarba

Research output: Contribution to journalArticlepeer-review

1180 Scopus citations

Abstract

Numerical approximations based on different forms of the governing partial differential equation can lead to significantly different results for unsaturated flow problems. Numerical solution based on the standard h‐based form of Richards equation generally yields poor results, characterized by large mass balance errors and erroneous estimates of infiltration depth. Conversely, numerical solutions based on the mixed form of Richards equation can be shown to possess the conservative property, so that mass is perfectly conserved. This leads to significant improvement in numerical solution performance, while requiring no additional computational effort. However, use of the mass‐conservative method does not guarantee good solutions. Accurate solution of the unsaturated flow equation also requires use of a diagonal time (or mass) matrix. Only when diagonal time matrices are used can the solution be shown to obey a maximum principle, which guarantees smooth, nonoscillatory infiltration profiles. This highlights the fact that proper treatment of the time derivative is critical in the numerical solution of unsaturated flow.

Original languageEnglish (US)
Pages (from-to)1483-1496
Number of pages14
JournalWater Resources Research
Volume26
Issue number7
DOIs
StatePublished - Jul 1990

All Science Journal Classification (ASJC) codes

  • Water Science and Technology

Fingerprint Dive into the research topics of 'A general mass‐conservative numerical solution for the unsaturated flow equation'. Together they form a unique fingerprint.

Cite this